Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Vol3 and other exceptional hyperbolic 3-manifolds


Authors: K. N. Jones and A. W. Reid
Journal: Proc. Amer. Math. Soc. 129 (2001), 2175-2185
MSC (2000): Primary 57M50
DOI: https://doi.org/10.1090/S0002-9939-00-05775-0
Published electronically: December 4, 2000
MathSciNet review: 1825931
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: D. Gabai, R. Meyerhoff and N. Thurston identified seven families of exceptional hyperbolic manifolds in their proof that a manifold which is homotopy equivalent to a hyperbolic manifold is hyperbolic. These families are each conjectured to consist of a single manifold. In fact, an important point in their argument depends on this conjecture holding for one particular exceptional family. In this paper, we prove the conjecture for that particular family, showing that the manifold known as $\mathrm{Vol}3$ in the literature covers no other manifold. We also indicate techniques likely to prove this conjecture for five of the other six families.


References [Enhancements On Off] (What's this?)

  • 1. H. Bass, Groups of integral representation type, Pacific J. Math. 86 (1980), 15-51. MR 82c:20014
  • 2. A. Borel, Commensurability classes and volumes of hyperbolic 3-manifolds, Ann. Scuola Norm. Sup. Pisa 8, (1981), 1-33. MR 82j:22008
  • 3. T. Chinburg and E. Friedman, The smallest arithmetic hyperbolic 3-orbifold, Invent. Math. 86, (1980), 507-527. MR 88a:22022
  • 4. T. Chinburg, E. Friedman, K. N. Jones and A. W. Reid, The arithmetic hyperbolic 3-manifold of smallest volume, Ann. Scuola Norm. Sup. Pisa, to appear.
  • 5. D. Gabai, The geometric and topological rigidity of hyperbolic 3-manifolds, J. A. M. S. 10 (1997), 37-74. MR 97h:57028
  • 6. D. Gabai, R. Meyerhoff and N. Thurston, Homotopy hyperbolic 3-manifolds are hyperbolic, Preprint.
  • 7. H. M. Hilden, M.-T. Lozano and J.-M. Montesinos, A characterization of arithmetic subgroups of $\mathrm{SL}(2,\mathbf{ R})$ and $\mathrm{SL}(2,\mathbf{ C})$, Math. Nachr. 159 (1992), 245-270. MR 94i:20088
  • 8. K. N. Jones and A. W. Reid, Computational methods in arithmetic Kleinian groups, in preparation.
  • 9. C. Maclachlan and A. W. Reid, Commensurability classes of arithmetic Kleinian groups and their Fuchsian subgroups, Math. Proc. Camb. Phil. Soc. 102 (1987), 251-257. MR 88j:20040
  • 10. W. D. Neumann and A. W. Reid, Arithmetic of hyperbolic 3-Manifolds, Topology '90, Proc. of Low-dimensional Topology Conference, Ohio State Univ., De Gruyter (1991), 273-310. MR 94c:57024
  • 11. A. W. Reid, A note on the trace-fields of Kleinian groups, Bull. L. M. S. 22 (1990), 349-352. MR 91d:20056
  • 12. A. W. Reid, A non-Haken hyperbolic 3-manifold covered by a surface bundle, Pacific J. Math. 167 (1995), 163-182. MR 95m:57025
  • 13. M.-F. Vignéras, Arithmétique des algèbres de Quaternions, L.N.M. 800, Springer Verlag, Berlin, 1980. MR 82i:12016

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57M50

Retrieve articles in all journals with MSC (2000): 57M50


Additional Information

K. N. Jones
Affiliation: Department of Mathematical Sciences, Ball State University, Muncie, Indiana 47304
Email: kerryj@math.bsu.edu

A. W. Reid
Affiliation: Department of Mathematics, University of Texas, Austin, Texas 78712
Email: areid@math.utexas.edu

DOI: https://doi.org/10.1090/S0002-9939-00-05775-0
Keywords: Hyperbolic 3-manifold, arithmetic manifold, homotopy hyperbolic 3-manifold
Received by editor(s): April 19, 1999
Received by editor(s) in revised form: October 13, 1999, and November 8, 1999
Published electronically: December 4, 2000
Additional Notes: The first author was partially supported by Ball State University.
The second author was partially supported by the Royal Society, NSF, the A. P. Sloan Foundation and a grant from the Texas Advanced Research Program.
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society